Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 2018, 5:18 PM CDT for 4 counties in Kansas; Cass County, Jackson County, Missouri. It was in force for 42 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2018, 5:18 PM CDT (22:18 UTC)
- Expired
- Apr 13, 2018, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Cass County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 5:33 PM CDT | TSTM WND GST 60 | 1 Sse Edgerton, KS | AT I-35 AND SUNFLOWER RD. RELAYED BY JOHNSON COUNTY EM. |
| Apr 13, 5:37 PM CDT | HAIL 1.5 | 4 Ese Edgerton, KS | VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Apr 13, 5:40 PM CDT | HAIL 0.75 | 3 S Edgerton, KS | RELAYED BY JOHNSON CO. EM. |
| Apr 13, 5:48 PM CDT | HAIL 1 | 3 Se Clare, KS | |
| Apr 13, 5:50 PM CDT | HAIL 1 | 2 Ene Clare, KS | REPORT FROM NICK BENDER. |
| Apr 13, 5:55 PM CDT | HAIL 1.25 | 4 W Stanley, KS | |
| Apr 13, 5:55 PM CDT | HAIL 1.25 | 5 Ese Clare, KS | REPORT VIA TWITTER WITH PICTURE AND QUARTER FOR REFERENCE. |
| Apr 13, 5:55 PM CDT | HAIL 2 | 4 Se Olathe, KS | DELAYED REPORT. |
| Apr 13, 6:00 PM CDT | HAIL 1.75 | 4 Se Lackmans, KS | |
| Apr 13, 6:00 PM CDT | HAIL 1.75 | 4 W Stanley, KS | VIA SOCIAL MEDIA. |
| Apr 13, 6:02 PM CDT | HAIL 1.5 | 2 Nnw Stanley, KS | |
| Apr 13, 6:03 PM CDT | HAIL 1 | 4 Se Olathe, KS | 151ST AND BLACK BOB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 2:19 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -644 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 534 m²/s²
- 0-3 km storm-relative helicity
- 508 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
001
WUUS53 KEAX 132218
SVREAX
KSC091-103-121-209-MOC037-095-132300-
/O.NEW.KEAX.SV.W.0007.180413T2218Z-180413T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
518 PM CDT FRI APR 13 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southern Wyandotte County in northeastern Kansas...
Northern Miami County in east central Kansas...
South central Leavenworth County in northeastern Kansas...
Johnson County in east central Kansas...
Northwestern Cass County in west central Missouri...
Southwestern Jackson County in west central Missouri...
* Until 600 PM CDT.
* At 517 PM CDT, a severe thunderstorm was located near Rantoul, or 8
miles east of Ottawa, moving northeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Belton, Prairie
Village, Gardner, Merriam, Mission, Bonner Springs, De Soto, Paola,
Spring Hill, Osawatomie, Edwardsville, Fairway, Mission Hills,
Edgerton and Lake Quivira.
This includes the following highways...
Interstate 35 in Kansas between mile markers 200 and 232.
Interstate 635 between mile markers 0 and 1.
Interstate 435 between mile markers 0 and 10, and between mile
markers 75 and 83.
Kansas Turnpike between mile markers 218 and 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A Tornado Watch remains in effect until 900 PM CDT for northeastern
and east central Kansas...and west central Missouri.
LAT...LON 3898 9506 3899 9508 3896 9508 3896 9509
3897 9511 3897 9513 3899 9513 3910 9496
3905 9464 3877 9452 3848 9506
TIME...MOT...LOC 2217Z 224DEG 44KT 3860 9512
HAIL...1.75IN
WIND...60MPH
$$
Kurtz2 follow-up statements
976
WWUS53 KEAX 132238
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
538 PM CDT FRI APR 13 2018
KSC091-103-121-209-MOC037-095-132300-
/O.CON.KEAX.SV.W.0007.000000T0000Z-180413T2300Z/
Wyandotte KS-Miami KS-Leavenworth KS-Johnson KS-Cass MO-Jackson MO-
538 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN WYANDOTTE...NORTHWESTERN MIAMI...SOUTH CENTRAL
LEAVENWORTH...JOHNSON...NORTHWESTERN CASS AND SOUTHWESTERN JACKSON
COUNTIES...
At 538 PM CDT, a severe thunderstorm was located near Gardner, moving
northeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Belton, Prairie
Village, Gardner, Merriam, Mission, Bonner Springs, De Soto, Spring
Hill, Edwardsville, Fairway, Mission Hills, Edgerton, Lake Quivira,
Kansas City and Linwood.
This includes the following highways...
Interstate 35 in Kansas between mile markers 200 and 232.
Interstate 635 between mile markers 0 and 1.
Interstate 435 between mile markers 0 and 10, and between mile
markers 75 and 83.
Kansas Turnpike between mile markers 218 and 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A Tornado Watch remains in effect until 900 PM CDT for northeastern
and east central Kansas...and west central Missouri.
LAT...LON 3898 9506 3899 9508 3910 9496 3905 9464
3879 9453 3855 9506
TIME...MOT...LOC 2238Z 225DEG 39KT 3876 9491
HAIL...1.75IN
WIND...60MPH
$$
Kurtz824
WWUS53 KEAX 132247
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
547 PM CDT FRI APR 13 2018
KSC091-103-121-209-MOC037-095-132300-
/O.CON.KEAX.SV.W.0007.000000T0000Z-180413T2300Z/
Wyandotte KS-Miami KS-Leavenworth KS-Johnson KS-Cass MO-Jackson MO-
547 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN WYANDOTTE...NORTHWESTERN MIAMI...SOUTHEASTERN
LEAVENWORTH...JOHNSON...NORTHWESTERN CASS AND SOUTHWESTERN JACKSON
COUNTIES...
At 547 PM CDT, a severe thunderstorm was located near Olathe, moving
northeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Belton, Prairie
Village, Gardner, Merriam, Mission, Bonner Springs, De Soto, Spring
Hill, Edwardsville, Fairway, Mission Hills, Edgerton, Lake Quivira,
Kansas City and Countryside.
This includes the following highways...
Interstate 35 in Kansas between mile markers 200 and 232.
Interstate 635 between mile markers 0 and 1.
Interstate 435 between mile markers 0 and 10, and between mile
markers 75 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A Tornado Watch remains in effect until 900 PM CDT for northeastern
and east central Kansas...and west central Missouri.
LAT...LON 3890 9506 3909 9489 3905 9464 3880 9453
3862 9506
TIME...MOT...LOC 2247Z 230DEG 45KT 3882 9480
HAIL...1.75IN
WIND...60MPH
$$
KurtzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 1:23 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Apr 13, 1:23 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 123 PM CDT Fri Apr 13 2018 .Discussion... Issued at 119 PM CDT FRI APR 13 2018 Still expecting the chance for strong to severe storms to develop later this afternoon for portions of our forecast area. At this time it appears the higher probabilities for severe weather will be across the western portion of the forecast area particularly far northeast KS and northwest MO. That region will have the largest shear and instability near a surface low and attendant warm front draped west to east near the MO/IA state line. There exists a substantial cap that may serve to mitigate severe storms from becoming very widespread... at least that is what many of the high-res models are depicting. All the activity should dissipate late this evening with the passage of a strong cold front. In the wake of the frontal passage late tonight, rapid drying in the mid-levels will bring an end to precipitation for the early overnight. This will be short-lived, however, as the the back side of the surface low advects eastward. This will occur coincident with the passage of the main upper-low as it slowly lifts to the northeast. Despite the drying mid-levels, cooling low-levels will promote saturation and the development of drizzle within a confined layer of moisture beneath 800 hPa early Saturday morning. As the moisture profile deepens once again by late Saturday morning into the afternoon, expecting to see drizzle transition to a light rain as the surface low continues to push eastward. By Saturday evening, a continued cooling thermal profile, along with a saturated dendritic growth zone, will support a light rain/snow mix Saturday night through early Sunday morning. While minor accumulations are possible on grassy surfaces, precipitation rates and the existing stored surface heat should mitigate accumulations and resulting impacts. A more significant impact Saturday night/Sunday morning will be with wind chill values ranging from the mid-teens to low 20s as increased low level flow persists during the arrival of an unseasonably cold air mass from the northwest. Surface heating will be limited as a result Sunday afternoon, with high temps only peaking in the upper 30s across northern MO, to the low to mid 40s for areas south of Highway 36. Precipitation will taper off early Sunday morning, while cloud cover should slowly erode Sunday evening. Mid-level ridging will maintain dry conditions through the early work week, along with a warming trend through Tuesday. The passage of a subsequent cold front Tuesday night will prevent additional heating Wednesday, bringing temps back to more seasonal values. At this time, precipitation development looks to be fairly limited ahead of the frontal boundary Tuesday night. Better precip chances will hold off until the late week into the early weekend as another potential dynamic storm system returns to the area. && .Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1242 PM CDT FRI APR 13 2018 For this afternoon, VFR cigs and vis are expected with very breezy southerly surface winds. Late this afternoon thunderstorms are expected to develop near the terminals associated with an approaching cold front. At this time STJ has the best chance of seeing a storm compared to the other terminals. The activity should be out of the area by 02 UTC. Winds will shift to the northwest behind the front will MVFR CIGS developing after sunrise tomorrow, but no issues to the visibility. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...Wind Advisory until 6 PM CDT this evening for KSZ057-060-105. MO...Wind Advisory until 6 PM CDT this evening for MOZ043-053-054. && Discussion...Pietrycha/Welsh Aviation...Pietrycha
Hazardous weather outlook, Apr 13, 2:30 AM CDT, 14 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 230 AM CDT Fri Apr 13 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-140730- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 230 AM CDT Fri Apr 13 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are expected across much Missouri and eastern Kansas late this afternoon and evening. Strong winds, large hail, and isolated tornadoes will be possible with any storms that achieve severe limits. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light mixed precipitation or snow is possible Saturday night into Sunday morning with very light accumulations possible north of the Kansas City Metro. In addition, subfreezing temperatures are expected Sunday and Monday mornings. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 13, 4:00 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
400 PM CDT FRI APR 13 2018
MOZ004-005-013-014-132130-
Daviess-De Kalb-Gentry-Harrison-
400 PM CDT FRI APR 13 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DAVIESS...EASTERN
GENTRY...SOUTHWESTERN HARRISON AND NORTHEASTERN DEKALB COUNTIES...
At 400 PM CDT, a strong thunderstorm was located 8 miles north of
Maysville, moving northeast at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bethany, Albany, New Hampton, Mcfall, Martinsville and Fairport.
This includes Interstate 35 in Missouri between mile markers 88 and
91.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3994 9431 3997 9447 4035 9428 4034 9412
4023 9398
TIME...MOT...LOC 2100Z 207DEG 45KT 4000 9435
KurtzThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 12:04 AM CDT | Wind Advisory | EAX | Johnson, Linn, Miami | 18 hr |
| Apr 13, 4:42 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Miami | 48 min |
| Apr 13, 5:55 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 50 min |
| Apr 13, 6:46 PM CDT | Special Weather Statement | EAX | Johnson, Wyandotte | 44 min |
| Apr 13, 6:49 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 41 min |
| Apr 13, 4:00 PM CDT | Special Weather Statement | EAX | Gentry | 30 min |
| Apr 13, 4:38 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 52 min |
| Apr 13, 4:56 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 49 min |
| Apr 13, 6:07 PM CDT | Special Weather Statement | EAX | Atchison | 38 min |
| Apr 13, 6:13 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 47 min |
| Apr 13, 6:39 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.